Question

I am 37 y/o male CD4 569, VL undetectable. Have been taking Kaletra/truvada for aprox 5 years never missed a dose. On recent labs I was told I presented with 30+ proteinuria attributed to truvada use. After sensitivity testing to abacavir, my doctor is initiating Epzicom daily and to continue with Kaletra as before. Based on your experience what do you think about this regimen? I have been doing fine with my previous regimen but my doctor is concerned about possible kidney damage. Would there be concern regarding: 1. drug resistance, 2. lipodystrophy, 3. kidney/liver function. Thank you for taking my question.

Answer

Hello and thanks for your post.

Yours is an important question. Tenofovir (TDF, part of Truvada and Atripla) is rarely associated with kidney injury; the risk of TDF-associated injury seem to be higher in persons who either have kidney function impairment or have significant health risks.

First off, I'd want to confirm that you do have proteinuria, since simple things like urinary tract infections or kidney stones can sometimes transiently cause protein excretion in the urine. If the protein is confirmed, then I'd be in general agreement that a switch off of TDF would be worth considering.

Current US and European guidelines list Epzicom (abacavir+3TC) as an alternative, especially in persons like you who are not genetically predisposed to having the abacavir allergic (hypersensitivity) reaction and don't have significant heart disease issues.

We have used Epzicom for years in many patients with excellent results. Provided that you don't have significant baseline (or current) drug resistance, the switch from Truvada to Epzicom should have similar effectiveness. Current thinking does not link Epzicom to excess risk of lipo nor kidney or liver toxicity.

In sum, I think that what your doctor proposes is very reasonable. Write us back to report how the switch works for you.

Be well, BY